Alert archive / Alaska / Gale Warnings in 2010
Gale Warning 549, NWS Anchorage, AK
NWS Anchorage, AK issued this gale warning at Aug 9, 2010, 4:00 AM AKDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2010, 4:00 AM AKDT (12:00 UTC)
- Expired
- Aug 9, 2010, 4:00 PM AKDT
- In force
- 12 hr
- Issued by
- NWS Anchorage, AK
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this gale warning went out at Aug 9, 2:00 AM AKDT, 2 hours earlier.
Area forecast discussion, Aug 9, 2:00 AM AKDT, 2 hours before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 200 AM AKDT MON AUG 9 2010 .ANALYSIS AND UPPER LEVELS... A 983 MB LOW IS LOCATED BETWEEN SAINT PAUL AND NUNIVAK ISLAND THIS MORNING...MOVING NORTHEAST AND CONTINUING TO WEAKEN. CIRCULATION AROUND THIS LOW ENCOMPASSES BASICALLY ALL OF ALASKA. THE LOW IS WEAKENING BECAUSE IT IS BEGINNING TO LOSE ITS UPPER LEVEL JET SUPPORT AS THE JET IS NOW DETACHED FROM THE LOW AND MOVING NORTHEAST THROUGH BRISTOL BAY AND SOUTHCENTRAL ALASKA. SEVERAL WEAK SHORTWAVES ARE EMBEDDED IN THE FLOW AROUND THE LOW WITH SCATTERED TO NUMEROUS RAIN SHOWERS. A DECAYING OCCLUDED FRONT IS HUNG UP RIGHT ALONG THE NORTH GULF COAST. .MODEL DISCUSSION... MODELS ARE IN GOOD AGREEMENT THROUGH ABOUT WEDNESDAY NIGHT BUT THEN FALL APART. FOR NEXT WEEKEND...ECMWF HAS A FURTHER WEST POSITION OF THE RIDGE AXIS OVER THE GULF OF ALASKA (IE MOST OPTIMISTIC FOR THE WEATHER IN SOUTHCENTRAL)...BUT WAS NOT GENERALLY USED SINCE THE GFS...CANADIAN...NOGAPS...AND FIM MODELS WERE FURTHER EAST WITH THE RIDGE AXIS. .SHORT TERM FORECAST... SOUTHCENTRAL... MOIST UPPER LEVEL SOUTHWEST FLOW CONTINUES THROUGH WEDNESDAY FOR SOUTHCENTRAL. EXPECT GENERALLY SCATTERED TO NUMEROUS SHOWER ACTIVITY THROUGH TUESDAY MORNING...THEN AN INCREASE IN RAINFALL TUESDAY AFTERNOON AND NIGHT AS A MORE PRONOUNCED UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH. THE NAM ACTUALLY DEVELOPS A SURFACE LOW IN THE NORTHERN GULF TUESDAY AFTERNOON MOVING INTO PRINCE WILLIAM SOUND TUESDAY NIGHT. THIS IS A NEW FEATURE SO HAVE NOT GONE WITH IT YET...BUT WOULDN'T BE SURPRISED IF THIS HAPPENS. ALL THIS SOUTHWEST FLOW IS THE RESULT OF THE VERTICALLY STACKED SLOW MOVING LOW IN THE NORTHEAST BERING SEA. SOUTHWEST MAINLAND... A LARGE VERTICALLY STACKED LOW PRESSURE SYSTEM BETWEEN SAINT PAUL AND NUNIVAK ISLAND WILL MOVE TO AROUND WESTERN NORTON SOUND TUESDAY MORNING...BECOMING NEARLY STATIONARY AND CONTINUING TO WEAKEN. MULTIPLE WEAK SHORTWAVES WILL CONTINUE TO ROTATE NORTHEAST THROUGH THE SOUTHWEST MAINLAND AND AROUND THE LOW...WITH NUMEROUS RAIN SHOWERS AND COOL TEMPERATURES CONTINUING THROUGH ABOUT WEDNESDAY. LONG FETCH WESTERLY FLOW WILL BRING A MINOR STORM SURGE TO THE WEST COAST TODAY...BUT SEA LEVELS WILL ONLY BE NEAR MAX ASTRONOMICAL TIDE SO ADVISORIES/WARNINGS ARE NOT NEEDED. BERING SEA/ALEUTIANS/ALASKA PENINSULA... WINDS OUT WEST WILL GRADUALLY WEAKEN AS THE LOW MOVES NORTHEAST TOWARD NORTON SOUND AND ITSELF CONTINUES TO WEAKEN. SHOWER ACTIVITY HAS PRETTY MUCH ENDED OVER THE WESTERN BERING/ALEUTIANS...AND WILL CONTINUE TO TAPER OFF FROM WEST TO EAST THROUGH TUESDAY. A WEAK LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST TOWARD THE WESTERN ALEUTIANS ON WEDNESDAY...BRINGING A RETURN TO RAIN THERE. .LONG TERM FORECAST... RIDGING DEVELOPS THE WESTERN GULF AND NOSES INTO SOUTHCENTRAL ALASKA LATE THURSDAY INTO FRIDAY...BRINGING A BIT OF A BREAK TO THE DELUGE. FOR THE WEEKEND...MODELS AREN'T NECESSARILY IN BAD AGREEMENT...BUT SUBTLE POSITIONS IN THE GULF OF ALASKA RIDGE OF HIGH PRESSURE MEANS BIG DIFFERENCES FOR THE FORECAST FOR SOUTHCENTRAL. THE GULF RIDGE IS EXPECTED TO REALLY AMPLIFY AND DEEP MOISTURE WILL BE DRAWN NORTH ON THE WEST SIDE OF THE RIDGE FROM ABOUT 35N LATITUDE. THE ECMWF KEEPS THE RIDGE AXIS OVER THE COPPER RIVER BASIN FOR THE WEEKEND...WHICH WOULD KEEP THE HEAVY RAIN FROM BRISTOL BAY/KUSKOKWIM VALLEY WEST INTO THE EASTERN BERING. HOWEVER...ALL OTHER MODELS BRING THE DEEP SLUG OF MOISTURE RIGHT INTO SOUTHCENTRAL...WHICH COULD MEAN HEAVY RAIN AND FLOODING FOR PLACES SUCH AS SEWARD. TENTATIVELY FAVORING THE WETTER SOLUTION FOR THE WEEKEND...BUT WOULD LIKE TO SEE THE ECMWF COME INTO LINE TO BE TOTALLY CONVINCED. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE. MARINE...GALE WARNING ZONES 185 AND 412. FIRE WEATHER...NONE. FOISY AUG 10
In the hours before
Special weather statement, Aug 9, 1:30 AM AKDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ANCHORAGE AK 130 AM AKDT MON AUG 9 2010 AKZ101-091700- ...GUSTY WINDS ALONG THE HILLSIDE... A FRONT ALONG THE NORTH GULF COAST IS BRINGING GUSTY WINDS TO PORTIONS OF THE ANCHORAGE BOWL. WINDS WHICH ARE NORMALLY CONFINED TO THE HIGHEST ELEVATIONS OF ANCHORAGE HAVE MOVED DOWN TO AROUND THE MIDDLE HILLSIDE...AND LIKELY TO HIGHER PORTIONS OF THE EAGLE RIVER AREA AS WELL. GUSTS TO AROUND 50 MPH ARE OCCURRING...WHICH IS STRONG ENOUGH TO DOWN SOME TREES DUE TO A VERY SATURATED GROUND. WINDS ARE EXPECTED TO DIMINISH AROUND MID MORNING ON THE HILLSIDE.
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:00 PM AKDT | Gale Warning | AFC | 12 hr | |
| Aug 8, 4:00 PM AKDT | Gale Warning | AFC | 12 hr | |
| Aug 8, 4:00 PM AKDT | Gale Warning | AFC | 12 hr | |
| Aug 8, 4:00 PM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Aug 8, 4:00 PM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Aug 9, 4:00 AM AKDT | Gale Warning | AFC | 12 hr | |
| Aug 9, 4:00 AM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Aug 9, 4:00 AM AKDT | Small Craft Advisory | AFC | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.